Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF

Translate this page into:

Net Letter
2015:81:1;95-95
doi: 10.4103/0378-6323.148614
PMID: 25566924

Acute generalized exanthematous pustulosis in a child probably induced by terbinafine

Sedef Bayata1 , Aylin Trel Ermertcan1 , Mehmet Ates1 , Peyker Temiz2
1 Department of Dermatology, Celal Bayar University, Faculty of Medicine, Manisa, Turkey
2 Department of Pathology, Celal Bayar University, Faculty of Medicine, Manisa, Turkey

Correspondence Address:
Aylin Trel Ermertcan
Celal Bayar University, Faculty of Medicine, Department of Dermatology, 45010, Manisa
Turkey
How to cite this article:
Bayata S, Ermertcan AT, Ates M, Temiz P. Acute generalized exanthematous pustulosis in a child probably induced by terbinafine. Indian J Dermatol Venereol Leprol 2015;81:95
Copyright: (C)2015 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Acute generalized exanthematous pustulosis (AGEP) is a cutaneous adverse drug reaction, frequently caused by antimicrobials. Aminopenicillins and macrolides are the leading causes of this reaction. [1]

A 14-year-old boy was referred to us from the pediatric outpatient clinic, with complaints of reddened skin, itchy eruptions and fever. Cutaneous examination showed a generalized eruption of confluent, tiny, millimeter-sized pustules on an erythematous base, most pronounced over the lower extremities [[Figure - 1], [Figure - 2], [Figure - 3]]. Systemic examination was within normal limits. History revealed that he had recently been prescribed oral terbinafine 250 mg per day for tinea cruris, and the rash had appeared on the third day of treatment. He was not using any other systemic or topical medications. The clinical possibilities considered included pustular psoriasis and acute generalized exanthematous pustulosis.

Figure 1: Millimeter-sized pustules coalescing on a generalized erythematous base over the back
Figure 2: Millimeter-sized pustules localized on the lower extremities
Figure 3: Close up view of the pustules

Routine blood tests showed leukocytosis (18600 cells/mm 3 ), neutrophilia (80.3%), eosinophilia (2.9%) and an increased erythrocyte sedimentation rate (43 mm/hr). A skin biopsy showed a normal granular layer, subcorneal pustules, dermal edema and a perivascular mixed inflammatory infiltrate with eosinophils [Figure - 4]. Based on the clinical and histopathological findings, the patient was diagnosed to have acute generalized exanthematous pustulosis.

Figure 4: Normal granular layer, subcorneal pustules, dermal edema and perivascular mixed inflammatory infiltrate with eosinophils (HE, ×40)

Terbinafine was suspected to be the causative drug and was discontinued. Symptomatic treatment was given with antipyretics, mid-potent topical steroids, emollients and wet dressings. The lesions disappeared within 2 weeks, followed by desquamation.

The allylamine antifungal terbinafine is reported to cause adverse reactions in more than 7% of cases, 2% of which affect the skin, including severe reactions like Stevens-Johnson syndrome [1] . Terbinafine has also been associated with acute generalized exanthematous pustulosis and pustular psoriasis. [2]

In children, acute generalized exanthematous pustulosis is mainly attributed to antibiotics, antipyretic analgesics and vaccines. [3] The eruption is clinically difficult to distinguish from other pustular dermatoses such as pustular psoriasis, and histopathological findings are also not easily differentiated. [1],[2] Generalized pustular psoriasis has been triggered as well as exacerbated by the use of terbinafine. The difference between drug-induced acute generalized exanthematous pustulosis and pustular psoriasis becomes more evident as the disease progresses, because the former usually resolves spontaneously in 10-15 days. [2]

As the treatment options differ greatly, skin biopsy should be undertaken to differentiate acute generalized exanthematous pustulosis from other pustular dermatoses such as pustular psoriasis. The typical changes of psoriasis such as acanthosis and papillomatosis are usually absent in acute generalized exanthematous pustulosis. [4] The presence of eosinophils, necrotic keratinocytes and a mixed neutrophil-rich interstitial and mid-dermal infiltrate, and the absence of tortuous, dilated blood vessels, are features suggestive of acute generalized exanthematous pustulosis rather than pustular psoriasis. [5]

This case report highlights the fact that although high fever accompanied by a pustular eruption may prompt us to suspect an infectious disease or pustular psoriasis, drug reactions must also be considered in the differential diagnosis.

References
1.
Beltraminelli HS, Lerch M, Arnold A, Bircher AJ, Haeusermann P. Acute generalized exanthematous pustulosis induced by the antifungal terbinafine: Case report and review of the literature. Br J Dermatol 2005;152:780-3.
[Google Scholar]
2.
Duckworth L, Maheshwari MB, Thomson MA. A diagnostic challenge: Acute generalized exanthematous pustulosis or pustular psoriasis due to terbinafine. Clin Exp Dermatol 2012;37:24-7.
[Google Scholar]
3.
Zhang JL, Chen X, Li J, Xie HF. Clinical analysis of childhood acute generalized exanthematous pustulosis. Zhongguo Dang Dai Er Ke Za Zhi 2008;10:497-9.
[Google Scholar]
4.
Fernando SL. Acute generalized exanthematous pustulosis. Australas J Dermatol 2012;53:87-92.
[Google Scholar]
5.
Kardaun SH, Kuiper H, Fidler V, Jonkman MF. The histopathological spectrum of acute generalized exanthematous pustulosis (AGEP) and its differentiation from generalized pustular psoriasis. J Cutan Pathol 2010;37:1220-9.
[Google Scholar]

Fulltext Views
351

PDF downloads
266
Show Sections